Kansas, 2005

Hail in Kansas, July 18, 2005

July 18, 2005 · NWS DDC · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 18, 1:56 PM CST, 7 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 1:56 PM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT MON JUL 18 2005

.DISCUSSION...

DAYS 1-2...

WEAK FRONTAL BOUNDARY REMAINS OVER SOUTHERN KANSAS AND SOME ELEVATED
CONVECTION CONTINUES ALONG AND NORTH OF THE FRONT. WILL BE TOUGH
TO GET SURFACE BASED CONVECTION WITH THE WARM TEMPS ALOFT AND
COOLER TEMPS DOWN LOW, BUT IF IT DOES OCCUR IT WOULD BE DOWN BY
THE OKLAHOMA BORDER. THE GFS MODEL HAS DONE WELL WITH CONVECTIVE
LOCATION LATELY...UNLIKE THE NAM(ETA)...AND DEVELOPS MORE
CONVECTION TONIGHT ACROSS MY CWA, WITH THE BETTER CHANCES BEING
ACROSS CENTRAL AND SOUTH CENTRAL KS. THIS IS REASONABLE WITH A LLJ
(ALTHOUGH WEAKER THAN LAST NIGHT) INTERACTING WITH THE FRONT
LATER. THE PROVERBIAL FAUCET TURNS OFF STARTING TOMORROW AS HIGH
PRESSURE ALOFT BUILDS EAST INTO KS FROM THE WESTERN US, AND THIS
FEATURE WILL REMAIN IN CONTROL FOR AT LEAST THE REMAINDER OF THE
WEEK.  HIGH TEMPS WILL ALSO REBOUND QUICKLY, WITH BOTH THE NAM/GFS
FORECASTING NEAR 30C 850MB TEMPS BY WEDNESDAY. THE GOING FORECAST
REFLECTED THIS WELL SO ONLY MADE SLIGHT ADJUSTMENTS. TEMPS WILL
PROBABLY REACH TRIPLE DIGITS IN SOME PLACES BY WEDNESDAY.

DAYS 3-7...

THE LATEST RUNS OF THE ECMWF AND GFS ARE REMARKABLY SIMILAR OUT
THROUGH 120HRS, AND RELATIVELY CLOSE IN THE UPPER LAYERS EVEN BEYOND
120HRS OUT.  MADE ONLY A FEW MINOR TWEAKS TO THE GOING EXTENDED,
KEEPING POPS NIL AND CONTINUING THE HOT PATTERN.  THERE WILL BE
PLENTY OF TIME TO UPDATE THE FORECAST AS NEXT WEEKEND APPROACHES.
THE GFS HINTS AT BRINGING SOME REMNANT EMILY MOISTURE UP NORTH AND
FROM THE WEST ON SATURDAY AND INTO WESTERN KANSAS SUNDAY/MONDAY.  AT
THE MOMENT, THINK MOST OF THE AVAILABLE MOISTURE WILL BE SQUEEZED
OUT OF THE ATMOSPHERE BY THE TIME THE UPPER ENERGY CROSSES THE
ROCKIES.  AFTER THE 5-6 DAY STRETCH OF 100F+ DAYS, SOME
PRECIPITATION WILL BE WELCOME AROUND SUNDAY/MONDAY.  FOR NOW, JUST
INCREASED SKY COVER SAT AND SUNDAY, AND KNOCKED MAX TEMPERATURES A
NOTCH SUNDAY/MONDAY.

IN THE NEARER TERM, THURSDAY THROUGH SATURDAY, EXPECT THE STACKED
WARM HIGH PRESSURE CURRENTLY OVER THE 4-CORNERS REGION WILL BE
BUILDING EAST AND ORIENTED WEST TO EAST OVER KANSAS.  THIS SHOULD
ALLOW FOR FULL SOLAR INSOLATION AND SOUTH WINDS WILL AID IN
ADVECTING WARMER POTENTIAL TEMPERATURES FROM THE SOUTH.  EXPECT LOWS
CLOSE TO 70 AND HIGHS AROUND THE CENTURY MARK.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  95  71  98 /  20  10  10   0
GCK  64  97  71  99 /  10  10  10   0
EHA  65  96  68  99 /  20  10  10   0
LBL  66  96  70  99 /  20  10  10   0
HYS  66  95  72 100 /  10  10  10   0
P28  69  96  72  98 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

LACY/TSB
Hazardous weather outlook, Jul 18, 2:26 PM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT MON JUL 18 2005

KSZ030-031-043>046-061>066-074>081-084>090-191000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
326 PM CDT (226 PM MDT) MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS THROUGH
THE EVENING HOURS. THERE IS JUST A SLIGHT CHANCE A FEW OF THESE
STORMS MAY BECOME SEVERE THROUGH 10 PM CDT, ALONG AND NEAR THE
OKLAHOMA BORDER FROM LIBERAL TO MEDICINE LODGE.  THE MAIN HAZARDS
FROM THESE ISOLATED THUNDERSTORMS WILL BE HAIL TO THE SIZE OF
NICKELS AND WINDS UP TO 60 MPH.  OVER THE REST OF SOUTHWEST KANSAS,
WIDELY SCATTERED EVENING STORMS ARE POSSIBLE...HOWEVER ARE NOT
EXPECTED TO BE SEVERE...BUT COULD PRODUCE SOME GUSTY WINDS...SMALL
HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

THERE IS A SLIM CHANCE STORM SPOTTER ACTIVATION MAY BE NEEDED THIS
EVENING  UNTIL 10 PM CDT IN SEWARD, MEADE, CLARK, COMANCHE AND BARBER
COUNTIES.

12

The radar

The Dodge City radar (KDDC), 101 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lane

When
July 18, 9:15 PM CST
Where
Lane County, 3 mi E of Pendennis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -100.283

Hail, Trego

When
July 18, 10:57 PM CST
Where
Trego County, 9 mi W of Cedar Bluff Res
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -99.967

Hail, Trego

When
July 18, 11:05 PM CST
Where
Trego County, 9 mi W of Cedar Bluff Res
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -99.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467014, 5467015, 5467016.